Get access

Maternal valproate dosage and foetal malformations

Authors


F. J. E. Vajda, Raoul Wallenberg Centre, St Vincent's Hospital, Australian Centre for Clinical Neuropharmacology, University of Melbourne, Melbourne, Australia
Tel.: 03 9288 3340
Fax: 03 9288 3527
e-mail: vajdafj@svhm.org.au

Abstract

Objective–  To study the possible dose dependence of the foetal malformation rate after exposure to sodium valproate in pregnancy

Methods–  Analysis of records of all foetuses in the Australian Registry of Antiepileptic Drugs in Pregnancy exposed to valproate, to carbamazepine, lamotrigine or phenytoin in the absence of valproate, and to no antiepileptic drugs.

Results–  The foetal malformation rate was higher (P < 0.05) in the 110 foetuses exposed to valproate alone (17.1%), and in the 165 exposed to valproate, whether alone or together with the other antiepileptic drugs (15.2%), than in the 297 exposed to the other drugs without valproate (2.4%). It was also higher (P < 0.10) than in the 40 not exposed to antiepileptic drugs (2.5%). Unlike the situation for the other drugs, the malformation rate in those exposed to valproate increased with increasing maternal drug dosage (P < 0.05). The rate was not altered by simultaneous exposure to the other drugs. Valproate doses exceeding 1400 mg per day seemed to be associated with a more steeply increasing malformation rate than at lower doses and with a different pattern of foetal malformations.

Conclusions–  Foetal exposure to valproate during pregnancy is associated with particularly high, and dose-dependent risks of malformation compared with other antiepileptic drugs, and may possibly involve different teratogenetic mechanisms.

Get access to the full text of this article

Ancillary